Ohio, 2011

Hail in Ohio, March 23, 2011

March 23, 2011 · NWS CLE · 20 events in 12 counties and zones

Showers and thunderstorms developed north of a warm frontal boundary stretched across central Ohio on March 23rd. The center of low pressure was located over the Chicago, Illinois area at 0700 local time and tracked east-southeast across Indiana and Ohio during the morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed north of a warm frontal boundary stretched across central Ohio on March 23rd. The center of low pressure was located over the Chicago, Illinois area at 0700 local time and tracked east-southeast across Indiana and Ohio during the morning and afternoon hours. A tornado watch was issued early that afternoon and a winter weather advisory was issued a couple of hours later in anticipation of freezing rain later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 23, 12:23 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 23, 12:23 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
123 PM EDT WED MAR 23 2011

.SYNOPSIS...
LOW PRESSURE OVER IOWA WILL MOVE EAST ACROSS CENTRAL OHIO THIS
AFTERNOON. THE LOW WILL MOVE EAST OF THE REGION THIS EVENING.
NORTH FLOW BEHIND THE LOW WILL BRING IN MUCH COLDER AIR FOR THE
SECOND HALF OF THE WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GFS AND NAM NOW IN GOOD AGREEMENT WITH THE TRACK OF THE
LOW...MOVING IT EAST ACROSS CENTRAL OHIO DURING THE LATE MORNING
AND AFTERNOON. A WARM FRONT AHEAD OF THE LOW WILL MOVE INTO
CENTRAL OHIO. EXPECT A RATHER SHARP BOUNDARY WITH 60S SOUTH AND
40S NORTH OF THE FRONT. THE TRICK WILL BE WHERE TO STOP THE NORTH
PROGRESSION OF THE FRONT. DO EXPECT SOME MILD AIR WILL REACH INTO
THE SOUTHERN CWA COUNTIES. TOOK HIGHS TO THE MID 60S IN KNOX COUNTY
THIS AFTERNOON BUT CUT TEMPS FROM GUIDANCE ACROSS THE NORTH COAST
BACK TO UPPER 30S AND NEAR 40. RIGHT NOW THERE IS A LARGE GAP IN
PRECIP SHOWING UP ON RADAR ALTHOUGH BY DAYBREAK EXPECT SHOWERS AND
THUNDERSTORMS TO THE WEST TO BEGIN MOVING INTO THE AREA. TO THE
NORTHEAST...RAIN AND SNOW ARE FALLING IN NWRN PA. BASED ON THE
NAM12 TEMPS ALOFT EXPECT SOME WARMING ALOFT TO GET INTO NWRN PA
LATE MORNING. WILL HAVE RAIN AND/OR SNOW EARLY...THEN OCCASIONAL
RAIN AND A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE LOW WILL MOVE EAST OF THE AREA THIS EVENING. WINDS BEHIND THE
SYSTEM TURN NORTHERLY AND COLDER AIR WILL BEGIN MOVING IN. NAM12
HOWEVER COOLS THE LOWER LEVELS BEFORE 850MB AND THINK AS TEMPS
DROP LATE AFTERNOON WE COULD GET INTO A PERIOD OF FREEZING RAIN
BEFORE THE CHANGE TO SNOW. FOR NOW WILL BASICALLY HAVE A
MIX/TRANSITION PERIOD AND THEN GO TO SNOW OVERNIGHT AS POPS DROP
THROUGH LIKELY TO CHANCE FOR THE SECOND HALF OF THE NIGHT.
THURSDAY MUCH DRIER AIR MOVE INTO THE AREA FROM THE NORTH AS
850MB TEMPS DROP TO -10, -12C. BIG QUESTION IS LAKE INVOLVEMENT.
AIRMASS WILL BE DRY AND HIGH PRESSURE WILL BE BUILDING IN HOWEVER
LOW LEVEL AUTO CONVECTIVE TO THE LAKE. THINK THERE WILL BE
SOMETHING BUT FURTHER AWAY FROM THE LAKE CLOUDS WILL BREAK. FOR
NOW WENT WITH FLURRIES THURSDAY MORNING AND THEN A CHANCE OF LAKE
EFFECT SNOW SHOWERS IN THE AFTERNOON IN THE USUAL PLACES.
CONTINUED THIS THEME THURSDAY NIGHT AND EARLY FRIDAY WITH 850MB
TEMPS AS LOW AS -16C ON THE NAM. GFS NOT AS COLD. NEXT SYSTEM
MOVING THROUGH THE SOUTHERN PLAINS ON SATURDAY.
MOISTURE/OVERRUNNING AHEAD OF THE LOW SHOWN ON THE GFS TO BE
MOVING INTO THE OHIO VALLEY DURING THE DAY. THE NEW ECMWF HOWEVER
IS MUCH DRIER WITH THE SURFACE HIGH OVER CANADA AND THE GREAT
LAKES DOMINATING OVER THE SOUTHERN PLAINS LOW. WILL FOR NOW LEAN
TOWARD THE ECMWF AND KEEP SATURDAY DRY AND BRING IN JUST A SMALL
CHANCE OF THE SOUTHERN COUNTIES SATURDAY NIGHT. TEMPS MUCH COLDER
THAN NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
BEGINNING SUNDAY GFS CONTINUES TO TREND SPREADING PRECIP FROM LOW
PRESSURE TRACKING OVER THE TENNESSEE VALLEY NORTHWARD INTO THE AREA.
LATEST ECMWF AND EVEN GEM CONTINUE TO SHOW PRECIP CONFINED MAINLY
SOUTH OF THE AREA. WITH THAT WILL ALLOW FOR A DRY FORECAST ON SUNDAY
WITH HIGH PRESSURE TO THE NORTH CONTINUING TO RIDGE SOUTH INTO THE
AREA. IN CONTRAST...BOTH MODELS SHOWING ANOTHER LOW WITH SIMILAR
TRACK EARLY NEXT WEEK WITH THIS TIME THE ECMWF A BIT STRONGER WITH
THIS LOW AS COMPARED TO GFS. WITH THAT THE GFS KEEPS IT DRY OVER THE
FORECAST AREA WHILE ECMWF SPREADS PRECIP NORTHWARD. GIVEN THIS IS AT
THE END OF THE PERIOD WILL ALLOW FOR MAINLY DRY CONDITIONS WITH AT
BEST A SLIGHT CHANCE. HIGH PRESSURE RIDGING FROM THE NORTH WILL
ALLOW FOR TEMPS TO REMAIN MAINLY A BIT BELOW NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
WARM FRONT ACROSS SOUTHERN PORTION OF THE FORECAST PROVIDING
WIDELY VARIED CONDITIONS ACROSS THE AREAS. EXPECT FEW
THUNDERSTORMS POSSIBLY SEVERE SOUTHERN AREAS EARLY IN PERIOD
MAINLY FDY-MFD-CAK SOUTH. NORTH OF WARM FRONT MAINLY IFR CIGS WITH
MVFR/IFR VSBYS RAIN FOG. EXPECT CIGS TO RETURN TO IFR AS LOW PRESSURE
AND WARM FRONT PULL EAST. PERIOD OF FREEZING DRIZZLE OR SNOW LIKELY
AS TEMPERATURES DROP BACK BELOW FREEZING THIS EVENING AND EARLY TONIGHT.
CIGS SHOULD IMPROVE TO MVFR LATE TONIGHT EARLY THRUSDAY.

OUTLOOK...NON VFR CONDITIONS AGAIN LATE SATURDAY INTO SUNDAY.

&&

.MARINE...
NORTHEAST FLOW ON THE LAKE TODAY WITH LOW PRESSURE TRACKING OVER
OHIO WILL ALLOW WINDS ON THE LAKE TO RANGE AROUND 20KT. WINDS WILL
SHIFT TO THE NORTH AND THEN NORTHWEST AS THE LOW PASSES TO THE EAST
TONIGHT AND THURSDAY. LARGE HIGH PRESSURE OVER CENTRAL CANADA WILL
RIDGE SOUTH TOWARD THE LAKE THROUGH MUCH OF THE PERIOD KEEPING
MAINLY NORTH WINDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ABE
AVIATION...RANDEL
MARINE...ABE
Hazardous weather outlook, Mar 23, 5:17 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT WED MAR 23 2011

OHZ003-006>014-017>023-033-089-PAZ001>003-241030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
617 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES WILL DROP BELOW FREEZING LATE THIS AFTERNOON AND THIS
EVENING. IF RAIN IS IN THE AREA...THIS COULD RESULT IN A PERIOD OF
FREEZING RAIN BEFORE THE CHANGE TO SNOW. WHILE HEAVY ICING IS NOT
EXPECTED...A GLAZE OF ICE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ027>032-036>038-047-241030-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
617 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE THAT
SOME STORMS COULD BECOME SEVERE DUE TO HAIL. ALSO...TEMPERATURES
WILL DROP BELOW FREEZING THIS EVENING. THERE IS A CHANCE THAT ANY
RAIN IN THE AREA WILL FALL AS A PERIOD OF FREEZING RAIN BEFORE
CHANGING OVER TO SNOW. HEAVY ICING IS NOT EXPECTED HOWEVER A GLAZE
OF ICE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

LEZ061-142>149-162>169-241030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
617 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Sandusky

When
March 23, 12:25 PM EST to 12:27 PM EST
Where
Sandusky County, 2 mi E of Woodville
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.450, -83.341

Storm spotters reported nickle sized hail lasting 1 to 2 minutes along Route 20.

Hail, Ottawa

When
March 23, 12:35 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Pea sized hail was reported with this storm.

Hail, Wood

When
March 23, 12:40 PM EST
Where
Wood County, Perrysburg
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Quarter sized hail was reported with this storm. The duration of the hail event lasted nearly a minute.

Hail, Ottawa

When
March 23, 12:45 PM EST
Where
Ottawa County, Genoa
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.520, -83.370

Pea sized hail was reported with this storm.

Hail, Morrow

When
March 23, 1:30 PM EST to 1:35 PM EST
Where
Morrow County, Mt Gilead
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.550, -82.830

Spotters reported hail lasting for five minutes. Quarter sized hail was mixed in with penny sized hail during the event.

Hail, Marion

When
March 23, 1:35 PM EST
Where
Marion County, Marion
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.580, -83.130

Pea sized hail was reported with this storm.

Hail, Morrow

When
March 23, 1:41 PM EST to 1:56 PM EST
Where
Morrow County, Mt Gilead
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.550, -82.830

Law enforcement reported nickel to quarter size hail.

Hail, Richland

When
March 23, 1:50 PM EST
Where
Richland County, Mansfield
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.770, -82.520

Pea sized hail was reported with this storm.

Hail, Lake

When
March 23, 1:56 PM EST
Where
Lake County, Mentor
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.670, -81.330

Pea sized hail was reported with this thunderstorm.

Hail, Ashland

When
March 23, 2:02 PM EST
Where
Ashland County, Loudonville
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.630, -82.230

Pea sized hail was reported with this thunderstorm.

Hail, Marion

When
March 23, 2:05 PM EST
Where
Marion County, Prospect
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.450, -83.180

Quarter sized hail was reported with this thunderstorm.

Hail, Knox

When
March 23, 2:05 PM EST
Where
Knox County, 4 mi E of Fredericktown
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.480, -82.474

Quarter sized hail was reported with this thunderstorm.

Hail, Richland

When
March 23, 2:10 PM EST
Where
Richland County, Bellville
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.620, -82.520

Quarter sized hail was reported with this thunderstorm.

Hail, Cuyahoga

When
March 23, 2:15 PM EST
Where
Cuyahoga County, Garfield Hgts
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.430, -81.620

Pea sized hail was reported with this thunderstorm.

Hail, Ashland

When
March 23, 2:20 PM EST
Where
Ashland County, Loudonville
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.630, -82.230

Quarter sized hail was reported with this thunderstorm.

Hail, Knox

When
March 23, 2:26 PM EST
Where
Knox County, Fredericktown
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.480, -82.550

Half dollar or ping pong ball sized hail was reported with this thunderstorm.

Hail, Holmes

When
March 23, 2:29 PM EST to 2:44 PM EST
Where
Holmes County, Berlin
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.570, -81.800

Half dollar or ping pong ball sized hail was reported with this thunderstorm.

Hail, Stark

When
March 23, 2:30 PM EST to 2:40 PM EST
Where
Stark County, 3 mi N of Canton
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.843, -81.380

Pea to quarter sized hail was reported by numerous spotters across the county during this ten minute time period.

Hail, Holmes

When
March 23, 2:35 PM EST to 2:47 PM EST
Where
Holmes County, 4 mi SW of Mt Hope
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.579, -81.834

Storm spotters reported pea to quarter sized hail covering the ground with this thunderstorm.

Hail, Holmes

When
March 23, 2:57 PM EST
Where
Holmes County, Glenmont
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.520, -82.100

Golf ball sized hail was reported with this thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288976, 288977, 288979, 288978, 288981, 288982, 289064, 288987, 288991, 288994, 289030, 289037, 289028, 289065, 289073, 289032, 289072, 289067, 289066, 289074.